Texas, 2013High Wind in Texas, March 10, 2013
March 10, 2013 · NWS AMA · 2 events in 2 counties and zones
Isolated high wind gusts occurred during the early morning hours of the 10th across the Texas Panhandle. A shortwave trough of low pressure rotated around the base of an upper level trough over southwestern Kansas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated high wind gusts occurred during the early morning hours of the 10th across the Texas Panhandle. A shortwave trough of low pressure rotated around the base of an upper level trough over southwestern Kansas. The lift provided by this shortwave was sufficient to initiate light snow showers which moved southward across the Panhandle. The combination of the showers moving further way from the upper level forcing and moving into areas where low level dry layers existed cause the precipitation to evaporate before reaching the ground. The evaporative cooling brought stronger winds aloft briefly to the surface through subsidence. The West Texas Mesonet site at Palo Duro Canyon (Randall County) reported a 62 mph non-thunderstorm wind gust, and the Borger (Hutchinson County) ASOS reported a non-thunderstorm wind gust of 58 mph. These isolated non-thunderstorm wind gusts ceased by 4 AM CDT due to the showers ending.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 9, 11:25 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 9, 11:25 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1125 PM CST SAT MAR 9 2013
.AVIATION...
WRAP AROUND SNOW SHOWERS CONTINUE ACROSS THE NORTHWEST CWA. THESE
SNOW SHOWERS ARE EXPECTED TO DEVELOP MORE EASTWARD WITH TIME EARLY
THIS MORNING. SO AM EXPECTING THE SNOW OVER DHT NOW...TO COME TO AN
END OVER THE NEXT COUPLE OF HOURS AND SNOW WILL DEVELOP OVER GUY
EARLY THIS MORNING. CIGS WILL GENERALLY BE IN THE MVFR RANGE AT DHT
AND GUY...BUT VISIBILITIES WILL GET DOWN INTO THE IFR RANGE AT TIMES
IN THE HEAVIER SNOW SHOWERS. SNOW IS EXPECTED TO BE EAST OF THE GUY
TAF SITE BY SUNRISE SUNDAY. CLOUDS WILL START TO LIFT AND DISSIPATE
LATER SUNDAY MORNING. THE NORTH TO NORTHWEST WIND WILL CONTINUE IN
THE 30 TO 35 KNOT RANGE WITH HIGHER GUSTS THROUGH MUCH OF SUNDAY
AFTERNOON AND THEN THEY WILL DECREASE TO AROUND 10 KNOTS BY EARLY
EVENING.
AT AMA...MVFR CIGS SHOULD BE SHORT LIVED EARLY THIS MORNING AS MOST
OF THE SNOW SHOWERS WILL STAY TO THE NORTH OF THE TAF SITE. SKIES
WILL BE VFR TOWARD SUNRISE SUNDAY AS THE CLOUDS DISSIPATE AND MOVE TO
THE NORTHEAST OF THE AREA. NORTH TO NORTHWEST WINDS AT AMA ARE
EXPECTED TO CONTINUE TO GUST OVER 40 KNOTS THROUGH MUCH OF THE
AFTERNOON SUNDAY BEFORE DECREASING IN THE LATE AFTERNOON.
THEREFORE...THE AVIATION WEATHER WARNING CONTINUES.
&&
.PREV DISCUSSION... /ISSUED 1030 PM CST SAT MAR 9 2013/
DISCUSSION...
CURRENT RADAR IMAGERY DEPICTS AN AREA OF LIGHT SNOW ALONG AND WEST OF
A BOISE CITY TO DALHART LINE. EXPECT THIS AREA OF SNOW TO CONTINUE TO
PUSH TO THE SOUTHEAST BUT AS IT DOES SO...IT WILL ENCOUNTER DRIER AIR
ACROSS THE CENTRAL TX PANHANDLE. LATEST HI-RES MODELS INDICATE THIS
AREA OF SNOW TO CONTINUE TO WEAKEN AND DECREASE IN COVERAGE AND
GENERALLY REMAIN NORTH OF I-40. UPPER LIFT ASSOCIATED WITH AN UPPER
LOW OVER THE OK PANHANDLE CAN STILL GENERATE 1-2 INCHES ACROSS THE OK
PANHANDLE AND THE NORTHWEST TX PANHANDLE SO WILL CONTINUE THE WINTER
WEATHER ADVISORY FOR THIS AREA AND WILL UPDATE THE WSW PRODUCT BEFORE
MIDNIGHT. IN ADDITION STRONG NORTH-NORTHWEST WINDS OF 30 TO 40 MPH
WITH GUSTS TO 55 MPH WILL CONTINUE AREA WIDE WHERE SEVERAL REPORTS OF
WIND GUSTS AROUND 55 MPH HAVE BEEN RECEIVED. OTHERWISE HAVE
INCREASED CLOUD COVER OVER THE AREA AS LOW CLOUDS OVER THE NORTHERN
AND CENTRAL ZONES CONTINUE TO SPREAD FURTHER SOUTH. UPDATED PUBLIC
PRODUCTS HAVE BEEN SENT.
CLK
PREV DISCUSSION... /ISSUED 541 PM CST SAT MAR 9 2013/
AVIATION...
RAIN SHOWERS HAVE DEVELOPED ALONG AND BEHIND A CANADIAN COLD FRONT
WHICH IS MOVING THROUGH GUY AND DHT NOW. THESE RAIN SHOWERS ARE
EXPECTED TO CHANGE OVER TO SNOW SHOWERS BY LATE THIS EVENING AT THE
DHT AND GUY TAF SITES. VISIBILITIES MAY BE REDUCED IN BLOWING AND
FALLING SNOW. THE PRECIPITATION IS EXPECTED TO END BEFORE 12Z ON
SUNDAY. LOW CIGS AND VSBYS IN THE IFR TO MVFR RANGE AT DHT AND GUY
WITH THE SNOW WILL GRADUALLY LIFT THROUGH THE EARLY MORNING HOURS ON
SUNDAY AND CONDITIONS ARE EXPECTED TO BE VFR BY LATE MORNING. NORTH
TO NORTHWEST WINDS IN THE 30 TO 35 KNOT RANGE WITH HIGHER GUSTS WILL
ONLY SLOWLY DECREASE SUNDAY AFTERNOON.
AT AMA...CIGS ARE EXPECTED TO LOWER INTO THE MVFR RANGE BEHIND THE
CANADIAN COLD FRONT OVERNIGHT...BUT THESE CIGS SHOULD ALSO DISSIPATE
BY LATE IN THE MORNING ON SUNDAY. STRONG NORTHWEST TO NORTH WINDS
WILL BE THE STORY THROUGH MUCH OF THIS FORECAST. OCCASIONAL GUSTS TO
AROUND 40 KNOTS WILL BE COMMON...SO WILL CONTINUE WITH THE AVIATION
WEATHER WARNING FOR AMA.
PREV DISCUSSION... /ISSUED 524 PM CST SAT MAR 9 2013/
DISCUSSION...
UPPER LEVEL LOW HAS TAKEN A SLIGHTLY MORE SWD JOG TODAY SUCH THAT
LATEST SHORT RANGE MODELS ARE A LITTLE MORE BULLISH ON CHANCES FOR
LIGHT SNOW AND BLOWING SNOW...MAINLY ACROSS OK PNHDL AND NWRN TX
PNHDL WHERE ONE TO TWO INCHES WILL BE POSSIBLE...WITH THE HIGHEST
ACCUMULATIONS PROGGED TO BE IN WRN OK PNHDL. THEREFORE... HAVE DECIDED
TO ISSUE A WINTER WX ADVISORY FOR SNOW AND BLOWING SNOW FOR THIS
AREA UNTIL 11Z SUNDAY. ELSEWHERE ACROSS NRN TX PNHDL...IF ANY SNOW
DEVELOPS...AMOUNTS SHOULD REMAIN BELOW ONE HALF OF AN INCH. EXTENDED
SLGT CHC POPS INTO PARTS OF SRN TX PNHDL...GENERALLY NORTH OF
INTERSTATE 40...WITH ANY SNOWFALL AMOUNTS EXPECTED TO RANGE FROM A
TRACE TO PERHAPS A FEW TENTHS OF AN INCH. QUIET WX SEEN ON SUNDAY AS
UPPER LEVEL LOW PRESSURE SYSTEM MOVES E AND NE OF THE REGION. A
STRONG COLD FRONT WILL PUSH THRU THE TX AND OK PNHDLS TONIGHT WITH
RATHER WINDY CONDITIONS EXPECTED IN ITS WAKE. WIND ADVISORY WILL
REMAIN IN EFFECT UNTIUL 4 PM SUNDAY FOR ALL OF THE FCST AREA AT THIS
TIME. COOLER TEMPS FOR SUNDAY ANTICIPATED.
WARMER TEMPERATURES AND A RETURN TO DRIER WEATHER IS THEN EXPECTED
FOR NEXT WEEK. ALL MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT WITH
THE OVERALL PROGGED UPPER AIR PATTERN AND ACCEPTED.
ANDRADE
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDTIONS WILL END EARLY THIS EVENING ACROSS
THE REGION. OTHERWISE...NEITHER ELEVATED NOR CRITICAL FIRE WEATHER
CONDITIONS ARE ANTICIPATED THROUGH THE REMAINDER OF THE WEEKEND INTO
AT LEAST THE MIDDLE OF NEXT WEEK.
ANDRADE
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF SMITH...
DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
WINTER WEATHER ADVISORY UNTIL 6 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY...SHERMAN.
OK...WIND ADVISORY UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
BEAVER...CIMARRON...TEXAS.
WINTER WEATHER ADVISORY UNTIL 6 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
15/05Hazardous weather outlook, Mar 9, 9:00 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
900 PM CST SAT MAR 9 2013
OKZ001>003-TXZ001>020-101100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
900 PM CST SAT MAR 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT FOR ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES. NORTHWEST TO NORTH WINDS OF 30 TO 35 MPH WITH GUSTS
TO AROUND 50 MPH WILL CONTINUE TONIGHT.
LIGHT SNOW AND BLOWING SNOW ARE EXPECTED TONIGHT ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHERN HALF OF THE TEXAS PANHANDLE. A WINTER
WEATHER ADVISORY IS IN EFFECT UNTIL 6 AM SUNDAY FOR ALL OF THE
OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE DUE TO THE LIGHT
SNOW AND BLOWING SNOW. ONE TO TWO INCHES OF SNOW ACCUMULATION WILL BE
POSSIBLE ACROSS THE WESTERN OKLAHOMA PANHANDLE...WITH UP TO ONE INCH
EXPECTED ELSEWHERE IN THE ADVISORY AREA. FOR THE REMAINDER OF THE
NORTHERN TEXAS PANHANDLE...ANY SNOWFALL ACCUMULATIONS SHOULD REMAIN
AT OR BELOW ONE HALF OF AN INCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM SUNDAY FOR ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES DUE TO NORTH WINDS OF 30 TO 35 MPH WITH
GUSTS TO AROUND 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
CLK
In the hours before
Special weather statement, Mar 9, 10:14 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 PM CST SAT MAR 9 2013
OKZ001-002-TXZ001-002-006-100900-
CIMARRON-TEXAS-DALLAM-SHERMAN-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...DALHART...
STRATFORD...HARTLEY...CHANNING
1014 PM CST SAT MAR 9 2013
...STRONG WINDS ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE
NORTHWEST TEXAS PANHANDLE.
NORTH WINDS AT 30 TO 40 MILES AN HOUR WITH GUSTS TO AROUND 55 MILES
AN HOUR WILL CONTINUE ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE
NORTHWEST TEXAS PANHANDLE THROUGH THE EARLY MORNING HOURS. SNOW WILL
ALSO ACCOMPANY THE STRONG WINDS...SO VISIBILITIES MAY BE REDUCED TO
ONE MILE OR LESS AT TIMES.
GOEHRING
Local storm report, Mar 9, 10:57 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1057 PM CST SAT MAR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM NON-TSTM WND GST 3 SSE BOISE CITY 36.69N 102.50W
03/09/2013 M58 MPH CIMARRON OK MESONET
&&
EVENT NUMBER AMA1300345
LGHigh Wind, Randall
- When
- March 10, 12:38 AM CST to 3:40 AM CST
- Where
- Randall forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The West Texas Mesonet site at Palo Duro Canyon (Randall County) reported a 62 MPH non-thunderstorm wind gust.
High Wind, Hutchinson
- When
- March 10, 12:38 AM CST to 3:40 AM CST
- Where
- Hutchinson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The Borger ASOS reported a 58 mph non-thunderstorm wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Wisconsin, March 10 to 11, 20131 death · 2 injured · $20,000 · 8 events
- Winter Storm in Iowa, March 10 to 11, 2013$110,000 · 22 events
- Damaging Wind in Arkansas, March 10, 2013$50,000 · 61 kt wind · 1 event
- Blizzard in Iowa, March 10 to 11, 2013$30,000 · 3 events
- Winter Storm and Winter Weather in Michigan, March 10 to 11, 201311 events
- High Surf in Hawaii, March 10 to 11, 201311 events
- Heavy Snow and Winter Weather in Iowa, March 10 to 11, 201310 events
- Blizzard and Winter Storm in Iowa, March 10 to 11, 20139 events
- Heavy Rain in Tennessee, March 10 to 11, 20139 events
- Heavy Snow in Wisconsin, March 10 to 11, 20137 events
- Winter Storm in Minnesota, March 10 to 11, 20136 events
- Winter Storm and Flooding in Iowa, March 10 to 11, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443371, 443372.